Library Header Image
LSE Research Online LSE Library Services

Inference in ARCH and GARCH models with heavy-tailed errors

Hall, Peter and Yao, Qiwei ORCID: 0000-0003-2065-8486 (2003) Inference in ARCH and GARCH models with heavy-tailed errors. Econometrica, 71 (1). pp. 285-317. ISSN 0012-9682

Download (399kB) | Preview

Identification Number: 10.1111/1468-0262.00396


ARCH and GARCH models directly address the dependency of conditional second moments, and have proved particularly valuable in modelling processes where a relatively large degree of fluctuation is present. These include financial time series, which can be particularly heavy tailed. However, little is known about properties of ARCH or GARCH models in the heavy–tailed setting, and no methods are available for approximating the distributions of parameter estimators there. In this paper we show that, for heavy–tailed errors, the asymptotic distributions of quasi–maximum likelihood parameter estimators in ARCH and GARCH models are nonnormal, and are particularly difficult to estimate directly using standard parametric methods. Standard bootstrap methods also fail to produce consistent estimators. To overcome these problems we develop percentile–t, subsample bootstrap approximations to estimator distributions. Studentizing is employed to approximate scale, and the subsample bootstrap is used to estimate shape. The good performance of this approach is demonstrated both theoretically and numerically.

Item Type: Article
Official URL:
Additional Information: © 2003 The Econometric Society
Divisions: Statistics
Subjects: H Social Sciences > HA Statistics
Date Deposited: 23 Jun 2008 08:53
Last Modified: 15 Jul 2024 06:21

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics